Psycho-Babble Medication Thread 383963

Shown: posts 1 to 10 of 10. This is the beginning of the thread.

 

Weight Gain and Anti-Depressants

Posted by Violet4EVR on August 30, 2004, at 0:43:59

Hey Everyone,

I was curious about the degree that SSRI"s play in weight gain?

I was on Lexapro, and gained 10 pounds... it really didn't make me feel much better ( I suffer from Panic Attacks). However, I gained about 11 pounds on it....and I got off of it because it really wasn't working, and I gained weight...

Now, I am on Effexor XR, and I feel GREAT :)....but I do not seem to care as much about my diet, or any other "anxiety" producing issues....

I was just curious if anyone gained weight on SSRI'S because they simply did not "care as much" about their weight ( due to the positive effects of the anti-depressant/anti-anxiety effect of the drug).

Thanks,
Violet

 

Re: Weight Gain and Anti-Depressants Violet4EVR

Posted by partlycloudy on August 30, 2004, at 10:08:02

In reply to Weight Gain and Anti-Depressants, posted by Violet4EVR on August 30, 2004, at 0:43:59

I have gained quite a bit of weight from being on antidepressants, and my understanding is that at least part of the blame can be laid on the effect they have on your metabolism. I know that I did not increase my food intake or my level of activity, yet I put on at least 20 pounds. I resented every single ounce, as I hadn't done anything but follow my doctors' advice.

It was only when the medication started working on the depression and anxiety that I had enough energy and ambition to haul myself to a gym. Now it is slowing coming off, although I am not dieting (I always eaten snesibly and healthily). It also makes me feel better about myself.

 

Re: Weight Gain and Anti-Depressants - Violet

Posted by captain on August 30, 2004, at 10:15:44

In reply to Re: Weight Gain and Anti-Depressants Violet4EVR, posted by partlycloudy on August 30, 2004, at 10:08:02

Hi Violet - I was taking lexapro for the same reason (anxiety attacks). After about 3 months I had gained about 5 or 6 pounds. I am training for a half marathon and teach a weights class at my gym, so gaining weight was not normal. The panic attacks never totally subsided either so I decided to just get off of it.

I tapered down and have been totally off for about 3 to 4 days. I feel better than I did when I was on it and have already lost about 2-3 pounds.

It really hits your metabolism, so it almost doesn't matter what you eat or how hard you work out! You would have to really beef up your workouts constantly to fight rising metabolism.

Best of luck to you!
Captain

 

Re: Weight Gain and Anti-Depressants - Violet

Posted by Racer on August 30, 2004, at 11:41:05

In reply to Re: Weight Gain and Anti-Depressants - Violet, posted by captain on August 30, 2004, at 10:15:44

I've been started on anti-depressants a couple of times when I was restricting my intake and working out fairly intensely every single day. The first time, at least, the weight started coming on before any AD effect did, and added enormously to my problems -- especially since the lethargy from the drugs made it so much harder to get through the exercise. During that period, I actually increased the aerobic portion of my workout to try to stop the weight gain.

Trust me, it's not that you feel better so that you eat more.

The last time I was effectively medicated and gained weight, it was much slower, although still distressing. My job during that period required a lot of physical activity, and nothing changed in my lifestyle after stopping the drug -- but my weight tapered down to about 5 pounds more than I would estimate was appropriate for me. With no change in anything except the drugs.

Yes. Anti-depressants do cause weight gain.

(And why do I feel as if I should add in something like, "And Racer has Spoken. Go forth, and share this knowledge with the world?")

 

Re: Weight Gain and Anti-Depressants

Posted by BJM on August 30, 2004, at 14:46:44

In reply to Weight Gain and Anti-Depressants, posted by Violet4EVR on August 30, 2004, at 0:43:59

Thats a really interesting question about gaining weight because you just didn't care about what you were eating. I gained alot of weight from Effexor and that was exactly how I felt. I was always tired, very blah and really didn't care about anything much less what and how much I ate.
Prozac has been the only SSRI that I haven't gained weight on as long as I didn't go too high on the dose. When I went up higher I started getting a serious appetite increase. But then again I got really lethargic from the higher dose and lost alot of inhibitions. Nice question! Thanks!

 

Re: Weight Gain and Anti-Depressants

Posted by verne on August 30, 2004, at 16:08:50

In reply to Re: Weight Gain and Anti-Depressants, posted by BJM on August 30, 2004, at 14:46:44

I gained weight dramatically on Celexa and Serzone. I even gained weight on Prozac and Wellbutrin years ago. I'm starting Zoloft today - first AD in four years.

Anyone experience weight gain with Zoloft?

 

Re: Weight Gain and Anti-Depressants

Posted by BJM on August 30, 2004, at 19:42:40

In reply to Re: Weight Gain and Anti-Depressants, posted by verne on August 30, 2004, at 16:08:50

Just to give you a positive since there are always horror stories...I can't handle Zoloft but my mother has been taking it for almost a year now and weighs less than she ever has. Very dramatic weight loss. So much so that she thought something else was wrong so she had a ton of test done just to make sure everything was o.k. Needless to say, she is fine. The only other thing she takes with it is Xanax and that is only at night so I would imagine the weight loss came from the Zoloft or the lack of depression.
Lots of Luck!!!!

 

Re: Weight Gain and Anti-Depressants - Violet Racer

Posted by gardenergirl on August 30, 2004, at 21:43:29

In reply to Re: Weight Gain and Anti-Depressants - Violet, posted by Racer on August 30, 2004, at 11:41:05

> >
> (And why do I feel as if I should add in something like, "And Racer has Spoken. Go forth, and share this knowledge with the world?")

Would this be the Great and Powerful Racer? or the Racer behind the curtain frantically pulling levers?

;)

gg

 

Re: Weight Gain and Anti-Depressants

Posted by platinumbride on September 2, 2004, at 9:41:31

In reply to Re: Weight Gain and Anti-Depressants, posted by verne on August 30, 2004, at 16:08:50

> I gained weight dramatically on Celexa and Serzone. I even gained weight on Prozac and Wellbutrin years ago. I'm starting Zoloft today - first AD in four years.
>
> Anyone experience weight gain with Zoloft?

I have had my share of weight gain from meds, but this time round I am doing lithium and zoloft and combining it with a low-carb diet. I don't want to jinx it but I am losing weight. The scale at the gym says so.

I should also add that lithium seems to take away my desire to eat to a degree....then again, so do depression and anxiety.

I also think that lowering carbs and sugar help to counter-act the metabolism slowing proerties of a lot of ads. That's just my current experience.
Good Luck,

Diane

 

Re: Weight Gain and Anti-Depressants

Posted by Starlight on September 2, 2004, at 16:14:08

In reply to Re: Weight Gain and Anti-Depressants, posted by verne on August 30, 2004, at 16:08:50

Oh yeah. In just a few days I was gaining weight on Zoloft and could literally feel the slowdown of my metabolism.
starlight


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.